Alert archive / Nevada / Wind Advisories in 2009
Wind Advisory 11, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Apr 23, 2009, 3:21 AM PDT for 5 counties in Nevada. It took effect at Apr 23, 2009, 3:00 PM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2009, 3:21 AM PDT (10:21 UTC)
- In effect from
- Apr 23, 2009, 3:00 PM PDT
- Expired
- Apr 24, 2009, 9:00 AM PDT
- In force
- 18 hr
- Issued by
- NWS Reno, NV
Counties Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 51 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4171 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KREV 231021 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 321 AM PDT THU APR 23 2009 CAZ073-232300- /O.NEW.KREV.HW.W.0002.090423T2200Z-090424T1600Z/ MONO- INCLUDING THE CITY OF...MAMMOTH LAKES 321 AM PDT THU APR 23 2009 ...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM PDT FRIDAY. * WINDS: SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH WILL INCREASE TO 20 TO 40 MPH WITH GUSTS UP TO 65 MPH DURING THE LATE AFTERNOON AND CONTINUE THROUGH FRIDAY MORNING. LOCALLY STRONGER WIND GUSTS ARE POSSIBLE IN WIND PRONE AREAS. GUSTS OVER SIERRA RIDGES ARE EXPECTED TO REACH 100 MPH. * IMPACTS: TRAVEL WILL BE DIFFICULT DUE TO GUSTY WINDS ESPECIALLY ALONG HIGHWAY 395. CROSS WINDS WILL BE DANGEROUS TO HIGH PROFILE VEHICLES. BLOWING DUST FROM DRY DESERT AREAS WILL ALSO CREATE REDUCED VISIBILITY...ESPECIALLY ALONG HIGHWAY 6 NORTH OF BISHOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGE TO TREES...POWER LINES AND PROPERTY ARE POSSIBLE WITH WINDS OF THIS MAGNITUDE. && $$ NVZ001-003-232300- /O.NEW.KREV.WI.Y.0011.090423T2200Z-090424T1600Z/ MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY... SPARKS 321 AM PDT THU APR 23 2009 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON UNTIL 9 AM PDT FRIDAY. * WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL DEVELOP BY LATE THIS AFTERNOON AND CONTINUE INTO FRIDAY MORNING. LOCALLY STRONGER GUSTS ARE POSSIBLE IN WIND PRONE AREAS SUCH AS GALENA...WASHOE VALLEY...MINDEN AND GARDNERVILLE. * VISIBILITY: BLOWING DUST NEAR DRY DESERT AREAS WILL REDUCE VISIBILITY BELOW 1 MILE. LOCAL VISIBILITIES AS LOW AS ONE HALF MILE ARE POSSIBLE...ESPECIALLY EAST OF HIGHWAY 395. * IMPACTS: TRAVEL WILL BECOME DIFFICULT...ESPECIALLY ON HIGHWAY 395 ALONG THE SIERRA FRONT AND HIGHWAY 95 AND ALTERNATE 95. HIGH PROFILE VEHICLES...ESPECIALLY ON NORTH-SOUTH ROUTES...SHOULD USE EXTREME CAUTION DUE TO STRONG CROSS WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. && $$ CAZ072-NVZ002-232300- /O.CON.KREV.LW.Y.0023.090423T1800Z-090424T1200Z/ GREATER LAKE TAHOE AREA- 321 AM PDT THU APR 23 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT FRIDAY... A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM PDT FRIDAY. * WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH. * WAVE HEIGHTS: 3 TO 4 FEET AND LOCALLY 4 TO 6 FEET ALONG THE EAST SHORES. * SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ NVZ004-232300- /O.CON.KREV.LW.Y.0023.090423T1800Z-090424T0300Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 321 AM PDT THU APR 23 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING... A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING. * WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS TO 35 MPH BY LATE THIS MORNING...THEN WEST 15 TO 25 MPH WITH GUSTS TO 45 MPH BY LATE AFTERNOON. * WAVE HEIGHTS: 2 TO 3 FEET INCREASING TO 3 TO 4 FEET. * SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
4 follow-up statements
000 WWUS75 KREV 232254 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 354 PM PDT THU APR 23 2009 CAZ073-241200- /O.CON.KREV.HW.W.0002.000000T0000Z-090424T1600Z/ MONO- INCLUDING THE CITY OF...MAMMOTH LAKES 354 PM PDT THU APR 23 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY. * WINDS: SOUTHWEST 20 TO 40 MPH WITH GUSTS UP TO 65 MPH THROUGH FRIDAY MORNING. LOCALLY STRONGER WIND GUSTS ARE POSSIBLE IN WIND PRONE AREAS. GUSTS OVER SIERRA RIDGES ARE EXPECTED TO REACH 100 MPH. * IMPACTS: TRAVEL WILL BE DIFFICULT DUE TO GUSTY WINDS ESPECIALLY ALONG HIGHWAY 395. CROSS WINDS WILL BE DANGEROUS TO HIGH PROFILE VEHICLES. BLOWING DUST FROM DRY DESERT AREAS WILL ALSO CREATE REDUCED VISIBILITY...ESPECIALLY ALONG HIGHWAY 6 NORTH OF BISHOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGE TO TREES...POWER LINES AND PROPERTY ARE POSSIBLE WITH WINDS OF THIS MAGNITUDE. && $$ NVZ001-003-241200- /O.CON.KREV.WI.Y.0011.000000T0000Z-090424T1600Z/ MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY... SPARKS 354 PM PDT THU APR 23 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY. * WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL CONTINUE INTO FRIDAY MORNING. LOCALLY STRONGER GUSTS ARE POSSIBLE IN WIND PRONE AREAS SUCH AS GALENA...WASHOE VALLEY...MINDEN AND GARDNERVILLE. * VISIBILITY: BLOWING DUST NEAR DRY DESERT AREAS WILL REDUCE VISIBILITY BELOW 1 MILE. LOCAL VISIBILITIES AS LOW AS ONE HALF MILE ARE POSSIBLE...ESPECIALLY EAST OF HIGHWAY 395. * IMPACTS: TRAVEL WILL BECOME DIFFICULT...ESPECIALLY ON HIGHWAY 395 ALONG THE SIERRA FRONT AND HIGHWAY 95 AND ALTERNATE 95. HIGH PROFILE VEHICLES...ESPECIALLY ON NORTH-SOUTH ROUTES... SHOULD USE EXTREME CAUTION DUE TO STRONG CROSS WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ072-NVZ002-241200- /O.CON.KREV.LW.Y.0023.000000T0000Z-090424T1200Z/ GREATER LAKE TAHOE AREA- 354 PM PDT THU APR 23 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY. * WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH. * WAVE HEIGHTS: 3 TO 4 FEET AND LOCALLY 4 TO 6 FEET ALONG THE EAST SHORES. * SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ NVZ004-240300- /O.CON.KREV.LW.Y.0023.000000T0000Z-090424T0300Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 354 PM PDT THU APR 23 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. * WINDS: WEST 15 TO 25 MPH WITH GUSTS TO 45 MPH. * WAVE HEIGHTS: WAVE HEIGHTS 4 TO 5 FEET DECREASING TO 2 TO 3 FEET AFTER MIDNIGHT. * SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
000 WWUS75 KREV 240247 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 747 PM PDT THU APR 23 2009 NVZ004-240400- /O.EXP.KREV.LW.Y.0023.000000T0000Z-090424T0300Z/ WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 747 PM PDT THU APR 23 2009 ...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING... THE LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. WINDS WERE DECREASING SOMEWHAT THIS EVENING AND THE LAKE WIND ADVISORY WILL EXPIRE AT 8 PM. WINDS WILL CONTINUE TO BE GUSTY AT TIME HOWEVER...AND ROUGH CONDITIONS MAY CONTINUE ON THE SOUTH AND EAST SHORES THROUGH THE EVENING. $$ CAZ073-241200- /O.CON.KREV.HW.W.0002.000000T0000Z-090424T1600Z/ MONO- INCLUDING THE CITY OF...MAMMOTH LAKES 747 PM PDT THU APR 23 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY. * WINDS: SOUTHWEST 20 TO 40 MPH WITH GUSTS UP TO 65 MPH THROUGH FRIDAY MORNING. LOCALLY STRONGER WIND GUSTS ARE POSSIBLE IN WIND PRONE AREAS. GUSTS OVER SIERRA RIDGES ARE EXPECTED TO REACH 100 MPH. * IMPACTS: TRAVEL WILL BE DIFFICULT DUE TO GUSTY WINDS ESPECIALLY ALONG HIGHWAY 395. CROSS WINDS WILL BE DANGEROUS TO HIGH PROFILE VEHICLES. BLOWING DUST FROM DRY DESERT AREAS WILL ALSO CREATE REDUCED VISIBILITY...ESPECIALLY ALONG HIGHWAY 6 NORTH OF BISHOP. PRECAUTIONARY/PREPAREDNESS ACTIONS... DAMAGE TO TREES...POWER LINES AND PROPERTY ARE POSSIBLE WITH WINDS OF THIS MAGNITUDE. && $$ NVZ001-003-241200- /O.CON.KREV.WI.Y.0011.000000T0000Z-090424T1600Z/ MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY... SPARKS 747 PM PDT THU APR 23 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT FRIDAY. * WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL CONTINUE INTO FRIDAY MORNING. LOCALLY STRONGER GUSTS ARE POSSIBLE IN WIND PRONE AREAS SUCH AS GALENA...WASHOE VALLEY... MINDEN AND GARDNERVILLE. * VISIBILITY: BLOWING DUST NEAR DRY DESERT AREAS MAY REDUCE VISIBILITY BELOW 1 MILE...ESPECIALLY EAST OF HIGHWAY 395. * IMPACTS: TRAVEL WILL BECOME DIFFICULT...ESPECIALLY ON HIGHWAY 395 ALONG THE SIERRA FRONT AND HIGHWAY 95 AND ALTERNATE 95. HIGH PROFILE VEHICLES...ESPECIALLY ON NORTH-SOUTH ROUTES... SHOULD USE EXTREME CAUTION DUE TO STRONG CROSS WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ072-NVZ002-241200- /O.CON.KREV.LW.Y.0023.000000T0000Z-090424T1200Z/ GREATER LAKE TAHOE AREA- 747 PM PDT THU APR 23 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY... A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY. * WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH. * WAVE HEIGHTS: 3 TO 4 FEET AND LOCALLY 4 TO 6 FEET ALONG THE EAST SHORES. * SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
000 WWUS75 KREV 241026 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 326 AM PDT FRI APR 24 2009 CAZ073-241600- /O.CON.KREV.HW.W.0002.000000T0000Z-090424T1600Z/ MONO- INCLUDING THE CITY OF...MAMMOTH LAKES 326 AM PDT FRI APR 24 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING. * SOUTHWEST WINDS 20 TO 35 MPH WITH GUSTS UP TO 60 MPH WILL CONTINUE THROUGH THIS MORNING. GUSTS TO 70 MPH ARE LIKELY IN WIND PRONE AREAS WITH GUSTS OF 80 TO 100 MPH OVER THE SIERRA RIDGES. * TRAVEL WILL BE DANGEROUS ALONG HIGHWAY 395. BLOWING DUST WILL REDUCE VISIBILITY TO 1 MILE AT TIMES AREAS EAST OF HIGHWAY 395. $$ CAZ072-NVZ002-241600- /O.EXT.KREV.LW.Y.0023.000000T0000Z-090424T1600Z/ GREATER LAKE TAHOE AREA- 326 AM PDT FRI APR 24 2009 ...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING... THE LAKE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING. * SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL DIMINISH LATER THIS MORNING. * WAVE HEIGHTS OF 3 TO 4 FEET WILL LOWER TO 2 TO 3 FEET THIS AFTERNOON. * SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE THIS AFTERNOON. $$ NVZ001-003-241600- /O.CON.KREV.WI.Y.0011.000000T0000Z-090424T1600Z/ MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY... SPARKS 326 AM PDT FRI APR 24 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING. * SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS 45 TO 55 MPH WILL CONTINUE THIS MORNING. GUSTS TO 65 MPH ARE POSSIBLE IN WIND PRONE AREAS SUCH AS THE CARSON VALLEY...WASHOE VALLEY...AND FOOTHILL AREAS WEST OF HIGHWAY 395. * BLOWING DUST MAY REDUCE VISIBILITY BELOW 1 MILE ON HIGHWAY 50 EAST OF CARSON CITY AND HIGHWAY 95 SOUTH OF SCHURZ. * TRAVEL WILL BE DIFFICULT ALONG HIGHWAYS 95 AND 395. HIGH PROFILE VEHICLE SHOULD USE CAUTION DUE TO CROSS WINDS. $$ BRONG HTTP://WEATHER.GOV/RENO
000 WWUS75 KREV 241559 NPWREV URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 859 AM PDT FRI APR 24 2009 CAZ073-241700- /O.EXP.KREV.HW.W.0002.000000T0000Z-090424T1600Z/ MONO- INCLUDING THE CITY OF...MAMMOTH LAKES 859 AM PDT FRI APR 24 2009 ...HIGH WIND WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... THE HIGH WIND WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING. WINDS HAVE DECREASED THIS MORNING ACROSS THE AREA TO BELOW CRITERIA. WINDS WILL CONTINUE TO BE BREEZY THROUGH THE DAY. $$ NVZ001-003-241700- /O.EXP.KREV.WI.Y.0011.000000T0000Z-090424T1600Z/ MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA- INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY... SPARKS 859 AM PDT FRI APR 24 2009 ...WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... THE WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING. WINDS HAVE DECREASED THIS MORNING ACROSS THE AREA TO BELOW CRITERIA. WINDS WILL CONTINUE TO BE BREEZY THROUGH THE DAY. $$ CAZ072-NVZ002-241700- /O.EXP.KREV.LW.Y.0023.000000T0000Z-090424T1600Z/ GREATER LAKE TAHOE AREA- 859 AM PDT FRI APR 24 2009 ...LAKE WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... THE LAKE WIND ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING. WINDS HAVE DECREASED THIS MORNING ACROSS THE AREA TO BELOW CRITERIA. WINDS WILL CONTINUE TO BE BREEZY THROUGH THE DAY. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Apr 23, 3:15 AM PDT, 6 minutes earlier.
Area forecast discussion, Apr 23, 3:15 AM PDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
315 AM PDT THU APR 23 2009
SHORT TERM...
UPPER RIDGE CONTINUES TO SHIFT EAST THROUGH THE GREAT BASIN WITH BIG
PATTERN CHANGES TAKING SHAPE. NUMEROUS CHALLENGES TO THE SHORT TERM
FORECAST AS A LOW OUT OF THE GULF OF ALASKA PHASES WITH A STRONG JET
ASSOCIATED WITH A LOW HUNDREDS OF MILES OFF THE CNTRL CA COAST.
GUSTY WINDS TO BE THE MAIN ISSUE OVER THE NEXT 24 HOURS OR SO DUE TO
A STRONG COLD FRONT ASSOCIATED WITH THE GULF OF AK LOW APPROACHING
THE FORECAST AREA LATE THIS AFTERNOON. THIS WILL LEAD TO A STRONG
PRESSURE GRADIENT AND BRING A SIGNIFICANT COOL DOWN TO THE REGION
FROM LATE THIS AFTERNOON INTO FRIDAY. IN ADDITION...A STRONG 100+ KT
JET PROGRESSING OUT OF THE CNTRL PAC WILL PHASE WITH THE FRONT THIS
EVENING OVER THE TAHOE BASIN INTO WSTRN NV. NUMEROUS
INGREDIENTS...INCLUDING THE DEVELOPMENT OF A CRITICAL LEVEL...COMING
TOGETHER FOR STRONG WINDS ALONG THE SIERRA FRONT SOUTH TO
MONO/MINERAL COUNTIES LATE THIS AFTERNOON AND ESPECIALLY TONIGHT.
BOTH GFS AND NAM INITIALIZED LOCALLY RUN WRF MODEL PRODUCE WIDESPREAD
30 METER AGL SUSTAINED WINDS OF 40-55 KTS TONIGHT IN THE
AFOREMENTIONED AREAS. BELIEVE GUSTY WINDS THIS AFTERNOON WILL
STRENGTHEN TO OVER 40 MPH AS THE JET PUSHES INTO THE CNTRL
SIERRA/TAHOE BASIN. AS THE JET AND FRONT SAG SOUTH...THERE IS A GOOD
CHANCE A STANDING MOUNTAIN WAVE DEVELOPS OVER MONO COUNTY LEADING TO
HIGH WIND WARNING CRITERIA GUSTS OF OVER 58 MPH INTO FRIDAY MORNING.
SOME PRECIP IS EXPECTED ALONG THE FRONT...ALTHOUGH RELATIVELY MEAGER
FOR HOW STRONG IT IS. MOISTURE IS LACKING AND WILL LIMIT QPF
AMOUNTS. THE LOW WELL OFF THE CNTRL CA COAST CONTINUES TO PUMP UP
LOW LEVEL MOISTURE TOWARD THE REGION WHICH WILL MOVE INTO THE SIERRA
LATER TONIGHT. MODELS APPEAR TO BE UNDERDOING THE AMOUNT OF THIS LOW
LEVEL MOISTURE AND AS IT BANKS INTO THE SIERRA WILL LEAD TO SOME
SHOWERS AND ALSO ACT TO ENHANCE DOWNSLOPE WINDS IN THE LEE OF THE
SIERRA AS LATENT HEAT RELEASE INTENSIFIES THE CRITICAL LEVEL. AS A
CLOSED LOW DEVELOPS OUT OF THE GULF OF ALASKA LOW...SCATTERED
SHOWERS WILL BECOME MORE WIDESPREAD FRIDAY UNDER THE COLD
POOL/INSTABILITY ALOFT. SNOW LEVELS ARE ANOTHER CHALLENGE TO THE
FORECAST AS THE NAM BRINGS -10C AIR AT 700 MB WITH THE CORE WHILE
THE GFS IS ONLY AROUND -7C...THE DIFFERENCE BETWEEN SNOW SHOWERS ON
THE VALLEY FLOOR VS RAIN. EITHER WAY...PRECIP AMOUNTS ARE NOT GOING
TO BE ENOUGH TO CAUSE SIGNIFICANT IMPACTS TO THE FORECAST AREA.
ALTHOUGH...IF THE NAM IS CORRECT...WHICH IS DIFFICULT TO DETERMINE
AT THIS TIME DUE TO COLD AIR STILL DROPPING DOWN THE BC
COAST...OVERNIGHT LOWS SATURDAY MORNING WOULD LEAD TO A HARD FREEZE
FOR MOST LOCATIONS. THE LOW IS EXPECTED TO SHIFT EAST SATURDAY
ALLOWING TEMPS TO QUICKLY REBOUND. MILNE
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
RAISED TEMPERATURES A FEW DEGREES SUN-MON. OTHERWISE LITTLE CHANGE
TO PREVIOUS FORECAST. SYSTEM WILL BE EXITING TO THE EAST EARLY IN
PERIOD WITH LARGE SCALE TROUGHINESS ACROSS WESTERN NORTH AMERICA.
NORTHEAST PAC RIDGE/WESTERN TROUGH SUPPORT ADDITIONAL ENERGY
DROPPING SOUTHWARD INTO THE TROUGH AND RESULTING IN COOLER AND
UNSETTLED WEATHER FOR OUR AREA. PRECIPITATION SHOULD EASE AND
TEMPERATURES MODERATE SUNDAY AND MONDAY AS AREA WILL BE IN BETWEEN
S/W SYSTEMS. NEXT S/W TO DROP INTO THE AREA TUE/WED AND CLOSE OFF
NEAR THE WEST COAST. AGAIN THE ECMWF AND ITS ENSEMBLE SUITE IS
FAVORED FOR DETAILS AS THE GFS REMAINS TOO PROGRESSIVE GIVEN THE
AMPLITUDE OF THE LARGER SCALE PATTERN. SO THE TREND OF LOW POPS
EARLY IN PERIOD FOLLOWED BY INCREASING POPS FROM NORTH TO SOUTH
TUE-WED WAS MAINTAINED. TEMPERATURES SHOULD WARM TO NEAR OR SLIGHTLY
ABOVE NORMAL SUN-MON BEFORE COOLING AGAIN BY WED UNDER UPPER LOW.
HOHMANN
&&
.AVIATION...
WINDS WILL BE THE MAIN ISSUE AS A LOW PRESSURE TROUGH AND COLD FRONT
APPROACH. RIDGE WINDS WERE ALREADY GUSTING OVER 60KT AND WILL
INCREASE FURTHER TODAY-TONIGHT IN ASSOCIATION WITH APPROACH OF 120KT
UPPER LEVEL JET. WARM ANTECEDENT CONDITIONS WERE ALREADY ALLOWING
FOR MIXING OF WINDS TO SURFACE LOCATIONS IN THE TAHOE BASIN AND
SHOULD MIX QUICKLY TO ALL VALLEY FLOORS BY LATE MORNING. UNTIL WINDS
INCREASE AT THE SFC THERE WILL BE PERIODS OF LLWS WITH A SLIGHT
DIRECTIONAL SHEAR FROM S-SW AND SPEED SHEAR OF 40KT AT 2000FT AGL.
WINDS SHOULD CONTINUE WELL INTO THE NIGHT AND NOT DROP OFF
SIGNIFICANTLY UNTIL FRONTAL PASSAGE 12Z-15Z FRIDAY.
OVER THE BASIN AND RANGE INCLUDING KLOL/KFAL...PERIODS OF BLOWING
DUST WILL REDUCE CIGS/VSBYS THIS AFTERNOON AND EARLY EVENING. HOHMANN
&&
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 3 PM THURSDAY TO 9 AM PDT FRIDAY FOR NVZ001
AND NVZ003.
LAKE WIND ADVISORY FROM 11 AM TO 8 PM PDT THURSDAY FOR NVZ004.
LAKE WIND ADVISORY FROM 11 AM THURSDAY TO 5 AM PDT FRIDAY FOR
NVZ002.
CA...HIGH WIND WARNING FROM 3 PM THURSDAY TO 9 AM PDT FRIDAY FOR
CAZ073.
LAKE WIND ADVISORY FROM 11 AM THURSDAY TO 5 AM PDT FRIDAY FOR
CAZ072.
&&
HTTP://WEATHER.GOV/RENONearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.